Bizarre – this effect can be likened to a hypersensitivity or idiosyncratic reactions. It is often unpre
dictable. There are no conventional tests to demonstrate which patients might experience this ADR in order to theoretically prevent its occurrence. It is not dose dependent to the medicine used. Some can occur immediately such as penicillin hypersensitivity and acute anaphylactic reactions. But some can occur at a much later time, even months later, such as Steven-Johnson Syndrome following use of phenytoin, carbamazepine, Phenobarbital or sulfa-containing drugs. Not all cases can be explained by known pharmacological actions of the suspected drug.
Continuous – This ADR happens after a prolonged use of a drug even at normal dosage. It affects organ systems. An example is phenacetin causing renal papillary necrosis. Another is Cushing’s syndrome from long-term use of steroids. Hypokalemia and dehydration can happen from long furosemide use. Because of the accumulation of the epileptogenic metabolites of meperidine following prolonged use, seizures can occur. Even large dose & long term use of pyridoxine can lead to neuropathy.
Delayed - this is seen when a drug used at some earlier time has some adverse effects are observed much later on, such as affecting the next generation. Diethylstilbestrol taken by women can cause vaginal and other reproductive organ damage in female offspring. In the 1960’s thalidomide used by pregnant women invariably leads to the development of congenital malformations.
Ending of use – this is when a drug that was used on long term is suddenly stopped, the patient suffers a form of withdrawal reaction. These drugs exhibit tolerance phenomenon or have some dependency potential. Examples are: rebound hypertension following sudden cessation of clonidine, adrenal insufficiency after stopping prolonged steroid use, seizures from acutely ceasing anticonvulsants, and uncomfortable withdrawal syndromes from benzodiazepines and narcotics.
Failure of treatment - this is a new form of ADR recently recognized as a public health threat. ADR monitoring systems can pick up unusual and unexpected drug inefficacy and can detect possible fake, or substandard quality medicines. But the doctor has to be astute and keep an open, objective and critical mind to even suspect these. But once they do, they can be useful to the drug regulators, concerned industry and to the institutions that use these drugs. Patients’ lives and the public health is the ultimate beneficiary.
ADR symptoms can be described as mild, moderate, severe. These are descriptive terms of the intensity of a particular sign or symptom. Serious, on the other hand defines the urgency and the impending critical threat to the life of the patient or to an organ-system.
An example to elucidate this concept might be:
Drug X has cause severe headaches but is in fact not a serious life-threatening event. But on the other hand, a mild drug induced headache can be serious life-threatening event in the background of a cerebral aneurysm.
To understand manifestations of ADRs, the doctor should also understand important terms that describe their probability of occurring, expressed commonly as risks.
Terms and definition
Absolute Risk –probability of an event that affects members of a particular population (e.g. 1 in 1000).
Attributable Risk – the difference in the probability of an event happening, directly attributable to a drug or other variables.
Relative risk – a comparison of the probability of an event happening for the exposed and non-exposed population (the reference risk), expressed as a ratio.
To illustrate this, lets presume that the background rate of people with skin disease developing skin rash when not taking any drug is 13 in 1000 people. If there are 13 experiencing skin rash in a study group of 1000 people or patients, then it is unlikely due to the drug because the skin reactions can be explained by the background rate. However, if there are 22 rashes in the study group, then there is increased attributable risk (9 in 1000).
When doctors explain drug risks to patients, he will use lay terms. So how common is common ? Common or Frequent is somewhere between 1 in 100 (1%) and 1 in 10 (10%). Uncommon or infrequent : between 1 in 1,000 (0.1%) and 1 in 100 (1%) and rare is between 1 in 10,000 (0.01%) and 1 in 1,000 (0.1%)
If and when a prescriber suspect an ADR, he is in a critical position to intervene. The possible interventions are as follows:
• Stop the drug or Stop all of the drugs (dechallenge)
• Change to another medication
• Maintain the use of the drug.
• Modify the dosages
• Use another medication to modify the ADR.
• Identify possible drug – drug interactions
• Advise the patient whether to stop or to continue the use of that medications depending on risk – benefit considerations.
• Report the incident (the collection point for ADE is the Bureau of Food and Drugs).
• Do research.
• Establish causality through a system of analysis and assessment.
• Re-instituting the stopped medications should not be done just to re-affirm a suspicion of ADR as this might be dangerous (re-challenge).
The most important thing to remember is always monitor the patient for the expectant good effects of the medicines but also look for the possible or potential negative effects.
While it is not mandatory for health professionals to report observed ADR cases, in the interest of public health, it is suggested that all doctors, nurses and pharmacists report suspected and serious, life-threatening ADRs. These can be the known and the unexpected, to the Bureau of Food and Drugs of the Department of Health using a standard form.
While the incidence may be rare in your perspective, if there are similar cases that arose in other areas and are similarly reported, a trend may be established for further investigations or for signaling. An early warning can save lives.
Conclusion and the way forward.
Adverse drug reactions are often suspected. Health professionals cannot always be certain that an adverse event is entirely due to a recent drug given to a patient. But when there is reasonable suspicion, it is to the best interest of the health professional and also to the patient that the drug is stopped or dosage reduced, and the effects explained to the patient in a reasonable manner.
Addressing ADRs mean keeping the clinical eye open and an objective mind. Some wrong attitudes of health professionals should be reexamined. These include opinions of doctors and some eminent experts such as “I have not seen it in my long medical practice or I have given this medicine to many patients, & I have not seen any bad reactions or I have not read anything in the textbook or medical literature and hence, it cannot be a drug induced event”.
Keep in mind that a rare serious event can occur one in 10,000 patients exposed, and no one single doctor can see that many patient on one drug and claim that ADR cannot occur.
Some simple rules to guide the prescriber:
Medicines are double-edged sword. It can heal but it can also harm. There is no such thing as a “pill for every ill.” Use the lowest dose possible and titrate dose accordingly (individualized management). Don’t be afraid to use a medicine when it is really indicated just because of the known risk. Use as few medicines as possible, because the incidence of ADRs increases with the number of drugs. Following the decision to use medicines, educate your patient on what to expect and what to do in case of some untoward events. The prescriber should monitor both the expected good and the unexpected bad effects. Even the over-the-counter medicines that do not require a prescription may cause adverse reactions. Be cautious of drug-drug interactions or drugs that exhibit wide variability in dose response. Some doctors are afraid to modify the prescription of their peers who are co-managing their patient. In the interest of patient safety, do not be afraid to consult your peers if you think that the drugs they prescribed are suspected to be cause of the ADRs. Medication errors can occur as like an ADR. But errors can be preventable, so exercise due diligence and prudence. Do validate industry claims on the quality, efficacy and safety of their products.
Adverse Drug Reactions: Guide to participating hospitals 1996. DOH-BFAD-NDP document.
Edwards IR. Adverse Drug Reactions. Chapter in Drug Benefits and Risks, International Textbook of Clinical Pharmacology 2001. Wiley and Sons.
Hartigan-Go K. Working methods for the Adverse Drug Reactions Monitoring Program in the Philippines. Drug Information Journal 1998, 32:85-92.
Hartigan-Go K. From Signals to Policies: Academic and regulatory perspectives in the Philippines. Drug information Journal 1999, 33:949-954.
Hartigan-Go K & Wong J. Inclusion of therapeutic failures as adverse drug reactions. Side Effects of Drugs annual 23 2000. Elsevier.
Hartigan-Go K. Pharmacovigilance and the pursuit of Rational Drug Use, the Philippine experience. Uppsala Reports 14, April 2001 Supplement. WHO The Uppsala Monitoring Center.
Hartigan-Go K. Developing a pharmacovigilance system in the Philippines, a country of diverse culture and strong traditional medicines background. Toxicology 2002, 181-182:103-107. Elsevier.